Do you ever hold Lantus? Do you ever hold Lantus? | allnurses

Do you ever hold Lantus?

  1. 0 My understanding is that you do not hold lantus. (Im a new grad just started in LTC). BG WAS 126 after having dipped tp 67. I raised his glucose to 126 and administered the Lantus. Im an RN, and the oncoming nurse was an LPN. He was irritated with the fact that I gave the Lantus. I respect LPNs experience and I do learn from them, but there is a reason why RNs are needed. That last year of nursing school, you grow and learn so much that LPNs do not get in the LTC setting. What are your thoughts on holding Lantus?
  2. 30 Comments

  3. Visit  Sun0408 profile page
    4
    Generally speaking, no I don't hold lantus. However, the 126 was after treating from a previous low level. This would have me asking, is the lantus too much, how often are they dropping, are they eating regularly ? If this is a problem, I would call the MD or PCP and state the facts, pt is not eating well, frequent drops in BS over several days/weeks and let them decide.

    The pt may need a change in the lantus or a decrease in sliding scale.. If this was a one time issue, I would tx the low levels, give the lantus and monitor while encouraging meals. OJ and crackers will only bring them up for so long.
    delphine22, caliotter3, loriangel14, and 1 other like this.
  4. Visit  misha22 profile page
    0
    I wouldn't ever hold Lantus! It is a long acting insulin so if you withheld it it could lead to high BGs and possibly ketones depending if they are producing any insulin on their own or not. if the patient doesn't produce any insulin on their own, withholding their basal insulin dose (Lantus) could lead to ketoacidosis!
  5. Visit  Nurse_AV profile page
    0
    I think you were right to give the Lantus unless, like Sun0408 said it is a chronic problem. At which point the resident's BGs and insulin therapy should be reviewed by the doc. I am an LPN working in LTC currently, I don't believe I've ever held Lantus. Since there is no peak with Lantus it is not an insulin that would suddenly drop blood sugar. And also I agree with you that we do need more RNs in LTC! I'm going through LPN/RN transition right now. I work with a lot of RNs on a rehab unit and it's wonderful to work with such great nurses. That's what prompted my return to school.
  6. Visit  classicdame profile page
    1
    I never hold Lantus. It is a policy in my facility to always give it. The body needs insulin 24/7 and this is the insulin the patient is needing to maintain normal function. It is not the same as regular or fast acting and does not affect a specific meal. It will not lower the glucose level enough in a few hours to be significant. If you do not give it then normal body function will be impaired, including brain function.
    softrbreeze likes this.
  7. Visit  Anoetos profile page
    0
    I am with everyone else. I hold coverage all the time even if a patient has a BS just high enough to warrant coverage but will be NPO for any length of time.

    But glargine? No, it has no peak and the dip it gives is minimal.
  8. Visit  Tatinha profile page
    0
    Do not hold it. Pts sugar will spike. Call MD for a possible adjustment reduction of 2 to 4 units. And check the glucose more frequently.
    If PT is NPO, the lanthus dosage will have to be reduced.
  9. Visit  mammac5 profile page
    0
    Right, don't hold the Lantus but DO communicate concerns to the prescriber. If the basal insulin is prescribed correctly - to cover the body's need for insulin regardless of CHO intake - then the blood sugar should not be dipping low even when NPO.

    On a side note: Remember that Type I and Type II Diabetes are two very different disorders. A person with Type I DM can go into DKA very quickly when basal insulins is held.
  10. Visit  Rose2013 profile page
    0
    I have never held lantus.
  11. Visit  MendedHeart profile page
    2
    I got a med error one time in nursing school for giving lantus because there were hold parameters on it and I did not see them. I did not even think that there would have been parameters in the first plAce.
    caliotter3 and loriangel14 like this.
  12. Visit  Bringonthenight profile page
    4
    You were right. Never hold lantus. Remember your body needs insulin round the clock and it's a long acting insulin.

    Contact the Dr for a possible change in dose.

    Watch what you say about LPNs.
  13. Visit  CDEWannaBe profile page
    1
    Lantus doesn't start for 1-2 hours and is unlikely to cause a low until 5-10 hours later. See below.
    Action Times for Insulins
    Insulin Starts Peaks Ends Low most likely at: Usage
    Hum/Nov/Apidra 10–20 m 1.5–2.5 h 4–6 h 2–5 h designed to peak, covers meals and lowers high bgs
    Regular 30–45 m 2–4 h 5–7 h 3–7 h
    NPH 1–3 h 4–9 h 14–20 h 4–16 h intermediate, less peaking, larger action
    Lantus 1–2 h 6 hr 18–26 h 5–10 h designed for flatter and longest action, background insulin action for keeping your BG flat when fasting
    imapsychrn likes this.
  14. Visit  meded101 profile page
    2
    I would never say to never do something. Context and clinical judgement should always be considered, however with that said if you don't have to make that decision on your own or there is a consistent trend that the patient is getting lows, take action and get appropriate changes in place from the provider. If lantus/levemir is given and there is justification for concern of lows in the next 24 hours, make sure everyone is aware and step up monitoring etc.
    not.done.yet and loriangel14 like this.

Visit Our Sponsors
close
close